Dr. Bray Links

Wednesday, January 4, 2017

A Fitness Downside to Statin Drugs? - NYTimes.com



Taking cholesterol-lowering statin drugs seemed to make exercise more difficult and less beneficial, a new study in mice suggests. Mice are not humans, obviously, but the study does raise interesting questions about whether and how statins might affect physical fitness in all of us.

In the experiment, statins were very effective in lowering cholesterol levels. But animals moved less if they were taking statins than if they were not taking the drugs. And when they did move, mice on statins developed fewer advantageous physical changes within their muscles than animals that were not given the drugs.

Statins are already one of the most widely prescribed drugs on earth, and their use is likely to grow still more in coming years. Last November, in an article published in JAMA, a group of scientists proposed that any adult past the age of 40 with even a single risk factor for cardiovascular disease start taking a statin in order to lessen his or her risk of eventually developing heart disease.

If implemented widely, that recommendation would vastly increase the number of people using the drugs.

But statins are not without risks. They have been found to increase the risk for Type 2 diabetes. They also can result in muscle aches and fatigue. In some studies of people taking statins, as many as 20 percent report significant muscle pain, with the incidence rising even higher among people who exercise while taking statins.

Such muscular discomfort and fatigue could be particularly consequential if they result in people being less active. Other studies indicate that aerobic fitness, which depends to a large degree on how much people move, may be a better predictor of life span and even of risks for heart disease than cholesterol levels.

http://mobile.nytimes.com/2017/01/04/well/move/a-fitness-downside-to-statin-drugs.html

No comments:

Post a Comment